I have had migraines for 25 years and always took Imitrex. For the last 3 years I have been under a lot of stress and my headache got worse. In the last 6 weeks I have taken 15 pills. Will this cause a rebound headache.
Medication overuse headache (rebound) can vary from one person to the next. Generally, the risk of developing MOH depends on how frequently you're using medications such as Imitrex. Most people find that they can avoid it if they're not using acute medications (medications taken when you get a Migraine as opposed to daily preventive medications) more than two or three days a week. You can find more information on this in Medication Overuse Headache: When the Remedy Backfires.
Some advice for stressful times. There's still some controversy about whether stress itself is a Migraine trigger, but we hate to see anyone accept that stress is a trigger without at least trying to see if they encounter triggers during stressful times that they either don't encounter at other times or they're only triggers when the body is stressed. These could be triggers such as not drinking enough fluids and becoming dehydrated, skipping meals, not sleeping well, and more. We hope you'll thoroughly investigate this as you could do yourself a real disservice by thinking stress is a trigger and not looking closely for other triggers during stressful times.
John Claude Krusz and Teri Robert
To review other questions from our Ask the Clinician Column,
browse the Ask the Clinician archives.
If you need help finding a Migraine and headache specialist,
visit our listing of Patient Recommended Specialists.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Published On: January 23, 2012